There are many dangerous drugs on the market, but heroin comes with an increased risk of overdose. This drug is very similar in molecular structure to that of prescription opioids like hydrocodone and oxycodone. Whether this is your first use, or you’ve been a user for years, no one is safe when they’re in its clutches.
Signs of a Heroin Overdose
You can quickly become another overdose statistic in a matter of seconds. How do you know if you’re overdosing on heroin, and will you be coherent enough to get help? Whether you have a substance abuse issue or you’re dealing with a friend or relative’s addiction, you need to know the signs. Here are the most common symptoms of a heroin overdose.
- Respiratory distress
- Tiny pupils
- Loss of consciousness
- Choking or gurgling sounds
- Body going limp
- Blackout or slip into a coma
- Sluggish or no pulse
- Skin and nails turn a bluish color
Many factors come into play when considering how long it takes to overdose and the symptoms. Factors that must be considered are the following:
- How much of the drug did you take?
- Was the drug laced with something else, or did you take it with alcohol?
- How much heroin are you accustomed to consuming?
Statistically, an overdose occurs anywhere from 1-3 hours after use. However, if the drug is laced with anything else, it can happen quickly. When laced with fentanyl, an overdose will occur in seconds. Laced drugs are almost always the ones that cause fatal overdoses, so they’re the most dangerous.
Getting Help During an Overdose
When a person overdoses on heroin, most likely they will be comatose and unable to seek help. The only support comes from having friends or family members who can call for assistance. The person might initially be able to call 911, but the drug reaction happens so quickly that they’re overtaken. Narcan is a drug that many police departments and hospitals keep on hand. It can reverse the effects of the substance. While some people can self-administer the medication while overdosing, most will need help to do it correctly. If you or someone close to you uses heroin or any other serious drug, you should always carry Narcan with you.
What Should You Do If Someone You Love is Overdosing?
Every second counts when someone is overdosing on drugs, especially heroin. First, give them Narcan if you have it, and second call 911 and get some help on the way. Even with Narcan in their system, they need a medical intervention that will help them from going into a coma and possibly dying.
Here are some tips should you ever find yourself in a situation where someone is overdosing and needs help.
- Learn the proper techniques for administering Narcan.
- Know when you need to perform CPR to keep the airway clear.
- Roll the person on their side to ensure they don’t aspirate if they should vomit. Additionally, they can choke on their tongue too.
- Never leave someone alone in this condition. You must stay with them until emergency help arrives and assess the situation.
- Make sure their body stays warm, as they’re vulnerable in this state.
Vital Information Medical Assistants Need
When medical help arrives, it’s beneficial to know the following information to assist:
- The age of the person overdosing
- The quantity of drugs they took
- Have they mixed anything else with the heroin? This includes alcohol, other drugs, and benzodiazepines.
- Are they on any prescription medications?
- How long have they been displaying signs of an overdose?
Life After a Heroin Overdose
If a person is lucky enough to live through a heroin overdose, there can still be grave consequences. The problems occur when the brain is deprived of necessary oxygen, which can cause organ failure, among other things. Here are some of the most common things observed: •Brain injuries •Seizures – Confusion – Memory Loss •Loss of motor skills •Stroke and nerve damage •New and worsening existing mental health issues •Heart problems •Kidney issues
If you or someone you love is struggling with a heroin addiction, you can stop it before it’s too late. Getting substance use disorder treatment can save your life. Our compassionate care team wants to help you regain your life and be a better version of yourself. You can kick this habit with the right assistance. Contact us today at 772-266-5320, and let the healing begin today.